Learn how to use Mayo Clinic Connect
Request an Appointment
4 days after my 2nd Shingrix vaccination, I suddenly developed intense peripheral neuropathy in both feet…for the first time in my life…anyone else?
Interested in more discussions like this? Go to the Neuropathy group.
You may be interested in this article:
– Vaccines for adults: Which do you need? https://www.mayoclinic.org/healthy-lifestyle/adult-health/in-depth/vaccines/art-20046750
Jump to this post
I have been surfing this site for info re ShingRix. Immediately after my first ShingRix, on March 12, 2019, I had what I thought were to be symptoms or Restless Leg. It was five months, a sleep study, and a myriad of blood tests before a neurologist did an EMG and said I have Idiopathic sensory neuropathy of unknown etiology. I don’t feel it has progressed beyond my toes and lower legs. I am taking Gabapentin, 600 mg at bedtime and Amitriptyline 25mg at 6 p.m. I have never increased this. I sleep well 95% for the time, do have a hard time getting up early in the morning, but do not feel the need for a nap during the day. One of my immune test results is a bit off but no treatment for this located. Based on my history, I am unwilling to have the 2nd ShingRix. Yoga helps a lot. My balance is good as is my gait. Any thoughts? Thanks from this 77.5 yr old female.
Just had a friend tell me yesterday that one month after the first Shingrix shot, she developed shingles, It has been a mild case and a pharmacist/family member, recommended she be sure to get the 2nd shot but at 6 months to a year later…not too close to the first one. So many varying pieces of info out there.
Shingrix is not a live vaccine. Therefore, one cannot develop shingles from it, although there are a number of allergic reactions that can develop, including a rash, which may be what happened to your friend. Or, she may just have coincidentally developed shingles. The fact that it was a "mild case" may be due to the fact that she had been partially vaccinated.
She should get the second shot as suggested.
I got the second Shingrix shot on Jan.10, 2020 and developed pretty severe peripheral neuropathy in both feet and somewhat all over 4 days later. I've been on Gabapentin and now Pregabalin since then. Can't go without it unfortunately. Has really impacted my quality of life in a big way. Side effects of meds have made me less motivated. Retiring this year as a result. Haven't read all the above comments but wondering if any connections have been made between Shingrix and PN or if anyone is even looking into it?
Sorry to hear about your neuropathy from the shingles shot, or Shingrix. I am not familiar with those shots, have not had one myself. It's amazing all the things I am learning that can cause neuropathy. It certainly makes me much more wary of just blithely going forward into medical procedures, tests, whatever they want to throw at you. Welcome to Mayo Connect. You will find a lot of info on this site and a lot of compassionate and very well informed PN sufferers here. Can I ask, did you get diagnosed with PN based upon any testing by your doctor? What kind of symptoms have you had? And it sounds like the Gabapentin and Lyrica have been helping? What made you switch from Gaba to Pregaba? Did Gabapentin stop working? Best, Hank
Hi @jonnyd Sorry to hear of your complications from the second Shingrix vaccination. Did you have any problems with the first? I am assuming you got the intramuscular injection in the upper arm. Did you feel any burning at the time of the injection? There are dangers, although rare, in receiving an intramuscular injection regardless of the medication. Discuss the possible causes with your physician. The neuropathy may have been caused by the needle of the injection and NOT the medication Shingrix. Toni
Shingrix is the new immunization for shingles — you get two, several weeks apart. I'm sorry that you had an adverse reaction. However, getting shingles is no fun, and a small percentage never get rid of the pain — the smallpox bug stays in your system for years, and comes out as shingles especially in older people — my mom was one of those where the pain never went away, and we tried all kinds of meds, etc, etc and never did get rid of the pain. Do some research.
@lois6524, the bug that causes shingles is chickenpox, not smallpox (thank goodness).
@oannerhodes, I don't believe PN is a known adverse reaction to shingles vaccine, and if it is, it is extremely rare. I am aware of at least one lawsuit that claimed it was, there may be others.
Thanks for the reply. I got an EMG and NCV test done by a great Neurologist who specializes in testing. The only thing he could tell me for sure is that I don't have large fiber neuropathy. By default, he said I more than likely had small fiber neuropathy based on the description of my symptoms. These include severe tingling, pins and needles and burning pain in my feet and lower legs. I have some tingling in my hands and arms, itching and pins and needles all over. The PA Neurologist I saw said they could do a nerve biopsy but said I didn't really need to so I didn't. I recently switched to Pregabalin just to try it because the Gaba is making me groggy and I wanted to see if the Lyrica would be any different. Unfortunately, I am having thyroid problems right now so not feeling great anyway so hard to evaluate if it's any different. From my own research I have read that the Lyrica is more completely utilized. I'm taking a pretty light dose (50mg) and when I can't stand it I'll supplement with 300mg Gaba. Honestly, I don't know what I'd do without the drugs. Love/hate relationship. I'm sure people can relate.
Hi @avmcbellar Thanks. I didn't have any problems on the first. Yeah upper arm injection. I did feel some burning. I talked to 3 doctors already. Truth is they don't know.
@jonnyd the burning in your arm where the medication was injected may indicate the needle hit a nerve causing the nerve damage. Just a thought. Hope you feel better. Toni
@jonnyd you may want to look in the group…Brain & Nervous System. There is a discussion titled, “Shingles and Postherpetic Neuralgia and Pain”. This may offer more information for you. Hope it helps, Toni
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In